New Mexico, 2021High Wind in New Mexico, December 15, 2021
December 15, 2021 · NWS EPZ · 3 events in 3 counties and zones
A strong upper trough was moving across the Rockies with a strong cold front crossing southern New Mexico. There was also an upper level jet of over 100 knots moving through the region.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper trough was moving across the Rockies with a strong cold front crossing southern New Mexico. There was also an upper level jet of over 100 knots moving through the region. Wind gusts up to 72 mph were recorded as the trough passed overhead.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Dec 15, 3:02 AM MST, 1 hour 58 minutes earlier.
Area forecast discussion, Dec 15, 3:02 AM MST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
302 AM MST Wed Dec 15 2021
.SYNOPSIS...
A fast moving winter storm system will pass north of the area
today with strong winds occurring mostly along and to the east of
area mountains. Dry conditions and slightly cooler temperatures
will occur Thursday and Friday. A strong cold front will drop
temperatures 8-10 degrees on Saturday. A developing storm system
will drop south of the border on Saturday for a slight chance of
precipitation along the border and further into west Texas over
the weekend.
&&
.DISCUSSION...
.SHORT TERM...Today and Tonight...
The short term forecasts picks as the winds across the region are
just beginning to pick up. The strongest winds are in the mountains
with sustained winds of 30 mph with gusts 40+ mph. It looks like the
strongest winds will stay in the mountains, but even some of the
lowlands, especially east of area mountains, could see some strong
gusty winds. Unlike our typical wind events, as we head into this
afternoon, we will start to see the winds slow down. The reason for
this is the upper level trough that is helping generate the winds
will already be pushing to the east. So afternoon and early evening
winds, while still gusty, will drop below advisory levels (25 to 35
mph). The one exception may be the Sacramento Mountains, where the
stronger winds will last into the early evening hours. In addition
to the winds, we could see some light rain or light snow (above 7,00
feet) in the Gila Region. All precipitation totals look light as the
upper level trough does not have a lot of moisture to work with.
With the clouds and trough passing to our north, we will see our
high temperatures this afternoon down 5 to 8 degrees from
yesterday's near record setting highs. But having said that, our
highs today across much of the area will still be above average for
this time of year. For tonight we will see the clouds and wind exit
the region. We will have mostly clear skies with low temperatures
much cooler than we will see this morning. But again, the lows will
still be running several degrees above average.
&&
.LONG TERM...Thursday through next Tuesday...
The local area will be under the influence of a steady westerly
zonal flow pattern aloft on Thursday with mostly sunny skies and
above normal temperatures expected. Friday will see the west flow
become more southwest oriented as a low pressure trough deepens
over Arizona. This pattern change will begin to transport high
level moisture into the area for increased high cloudiness.
Temperatures will remain mild and above normal for this time of
year.
Saturday will see a change in the weather as a cold front pushes
into the area from the north and east. This front will bring brisk
east to northeast winds to area along with a colder air mass that
will lower temperatures 8 to 10 degrees across the area from the
previous day's temperatures. The deepening low pressure system in
Arizona will track south of the border into northwest Mexico by
late in the day. Moisture streaming over the region as part of the
southwest flow aloft, above the surface front will continue to
bring cloudiness and a very slight chance of light rain to the
area on Saturday. Rain amounts will vary from trace values up to a
tenth of an inch in few areas.
On Saturday Night, the low pressure system will track slowly
across northwest Mexico closer to the local area with. Moisture
flowing in ahead of the system will maintain cloudiness and will
keep a slight chance of precipitation going for areas along the
international border and further into west Texas. Rain chances
and amounts have varied from run to run, making this a lower
confidence forecast. That said, any projected rain amounts are
expected to remain light. Saturday night will see cooler
temperatures that could cause some of the light rain to convert
over to light snow or snow flurries. Little accumulation is
expected. There is a slight possibility of frozen precipitation or
freezing rain for eastern portions of Hudspeth county that could
create some issues for the I-10 corridor Saturday night and Sunday
morning, but it is harder to define this far out with this
uncertain forecast.
Dry conditions will return by late Sunday as the low pressure
system moves east into central Texas. A slow warming trend back
into the upper 50s and lower 60s for the lowlands will occur next
Monday and Tuesday under dry conditions and mostly sunny skies. In
the long term outlook beyond Tuesday, additional moisture
streaming in from the west will increase cloudiness and may
produce a slight chance of rain later next week.
&&
.AVIATION...00Z TAF CYCLE
VFR conditions expected through the period. Winds currently
200-240 gradually increasing and becoming gusty in the overnight
hours. Wind direction will gradually shift to 280-320 throughout
the period. LLWS still a concern for all TAF sites through
generally around 12Z. However, KTCS will have LLWS concerns
through 15Z. Otherwise, gusty winds are possible for all TAF
sites generally around 15-20G25-35KT through 03Z where winds taper
off to AOB 11KT. Mid and upper level clouds still present but
will gradually clear out and become FEW250 by 03Z. A few low level
clouds are possible near KTCS and KDMN where a few light VCSH are
possible overnight and into the morning hours.
&&
.FIRE WEATHER...
Our forecast today has strong and gusty winds going this morning.
The strongest winds will be in area mountains and in the lowlands
just to the east of the mountains. The winds will slow as we head
into the early evening hours. Min RH's today will run in the range
of 20 to 30%, so we are not expecting critical fire weather
conditions. In addition to the winds we will see a slight chance for
light rain or light snow (above 7,000 feet) this morning. The
precipitation and winds will wrap up as the upper level storm system
that created them, moves to our east this afternoon. For Thursday
and Friday, we will have calmer winds with min RH's 20% or higher
across the area. For the weekend we will see another upper level
storm system move into the region. This system will bring a slight
chance for precipitation and cooler temperatures. Min RH's this
weekend will stay above 25% and winds will stay below critical
levels. The first of next week will start off warmer and drier with
neither min RH's nor winds being much of a concern.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 66 38 64 39 / 0 0 0 0
Sierra Blanca 66 36 65 39 / 0 0 0 0
Las Cruces 62 32 62 34 / 0 0 0 0
Alamogordo 63 31 62 34 / 0 0 0 0
Cloudcroft 42 29 45 29 / 0 0 0 0
Truth or Consequences 62 31 60 31 / 0 0 0 0
Silver City 50 32 56 34 / 20 0 0 0
Deming 61 29 63 30 / 0 0 0 0
Lordsburg 55 28 60 28 / 0 0 0 0
West El Paso Metro 65 38 63 40 / 0 0 0 0
Dell City 68 32 66 33 / 0 0 0 0
Fort Hancock 72 36 69 38 / 0 0 0 0
Loma Linda 59 37 57 39 / 0 0 0 0
Fabens 69 36 66 36 / 0 0 0 0
Santa Teresa 63 31 61 33 / 0 0 0 0
White Sands HQ 62 39 62 40 / 0 0 0 0
Jornada Range 61 30 60 32 / 0 0 0 0
Hatch 63 29 63 31 / 0 0 0 0
Columbus 62 33 63 34 / 0 0 0 0
Orogrande 63 34 61 35 / 0 0 0 0
Mayhill 56 33 60 34 / 0 0 0 0
Mescalero 53 28 55 29 / 0 0 0 0
Timberon 51 28 52 29 / 0 0 0 0
Winston 55 21 57 21 / 0 0 0 0
Hillsboro 60 31 63 34 / 0 0 0 0
Spaceport 62 28 60 29 / 0 0 0 0
Lake Roberts 51 26 57 27 / 30 0 0 0
Hurley 53 26 59 28 / 10 0 0 0
Cliff 58 17 62 19 / 20 0 0 0
Mule Creek 51 29 55 29 / 30 0 0 0
Faywood 54 31 59 33 / 0 0 0 0
Animas 59 29 64 29 / 0 0 0 0
Hachita 59 28 63 29 / 0 0 0 0
Antelope Wells 64 33 66 34 / 0 0 0 0
Cloverdale 57 35 60 36 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory until 11 AM MST this morning for NMZ406-409-
412>414.
High Wind Warning until 11 AM MST this morning for NMZ402-408.
High Wind Warning until 6 PM MST this evening for NMZ415-416.
TX...None.
&&
15-Brice/04-LundeenHazardous weather outlook, Dec 14, 5:47 AM MST, 23 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
547 AM MST Tue Dec 14 2021
NMZ401>417-TXZ418>424-151300-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
547 AM MST Tue Dec 14 2021
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
Generally fair weather today with plenty of high and mid level
clouds. West of a Deming to Truth or Consequences line there will
be very isolated and light rain showers as well as breezy
afternoon conditions. Overnight winds will increase over the areas
mountains. A High Wind Warning has been issued for tonight for the
Black Range and Sacramento Mountains.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Wednesday will be windy across the region. West winds 20-30 mph
with higher gusts across the lowlands. Area mountains will see
winds of 30-40 mph with gusts to 60 mph. There is potential for
wind damage. A High Wind Warning is in effect for the Black Range
and Sacramento Mountains. Saturday a Pacific storm system and
cold front push through the area. Slight chances for
precipitation, mostly isolated and light. Snow levels will drop to
6000 ft. Impacts should be minimal.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Bird
High Wind, Eastern Black Range Foothills
- When
- December 15, 5:00 AM MST to 7:00 AM MST
- Where
- Eastern Black Range Foothills forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 32.684, -107.775 (the zone’s center; the record gives no point)
A spotter in Hillsboro reported a large tree uprooted due to high winds. An 8 inch branch fell across the highway, blocking early morning traffic.
High Wind, Southern Tularosa Basin
- When
- December 15, 6:00 AM MST to 11:00 AM MST
- Where
- Southern Tularosa Basin forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
A peak gust of 72 mph was recorded at San Augustin Pass. Other peak gusts included 65 mph at the White Sands Missile Range Main Post, 64 mph at the Rad Mesonet site on the missile range and 60 mph at the White Sands Museum.
High Wind, Central Tularosa Basin
- When
- December 15, 7:00 AM MST to 11:00 AM MST
- Where
- Central Tularosa Basin forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
A peak wind gust of 63 mph was recorded at the Apache site on the White Sands Missile Range.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, December 15 to 16, 2021$7.1 million · EF2 · 182 events
- High Wind and Winter Weather in Michigan, December 15 to 16, 20212 deaths · 1 injured · $218,000 · 61 kt wind · 14 events
- Tornadoes and Hail in Minnesota, December 15, 20211 death · $2.9 million · EF1 · 82 events
- Wildfire and Dust Storm in Kansas, December 15 to 17, 20211 death · 4 injured · $615,000 · 104 kt wind · 32 events
- Tornadoes and Damaging Winds in Iowa, December 15 to 16, 2021$4.0 million · EF2 · 69 events
- Wildfire and Damaging Winds in Kansas, December 15 to 16, 20211 death · $1.8 million · 84 kt wind · 16 events
- Tornadoes and Hail in Nebraska, December 15, 2021$6.8 million · EF1 · 121 events
- Tornadoes and Hail in Wisconsin, December 15, 20211 injured · $2.1 million · EF2 · 47 events
- Dense Fog in Minnesota, December 15, 20211 death · 4 injured · $130,000 · 1 event
- Wildfire and High Wind in Kansas, December 15 to 16, 20211 death · 73 kt wind · 64 events
- Damaging Winds in Iowa, December 15, 20211 death · 70 kt wind · 36 events
- Tornadoes and Hail in Nebraska, December 15, 20212 injured · EF2 · 81 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 996382, 996378, 996374.